news

ACCC targets Nurofen for false pain-relief claims.

The competition watchdog is taking court action against the maker of the popular painkiller Nurofen, accusing it of misleading customers with some of its products.

The Australian Competition and Consumer Commission (ACCC) says at least four Nurofen products marketed as being formulated to treat specific ailments, including back pain and migraines, all contain the same active ingredient.

Tablets in each of the products contain 242 milligrams of ibuprofen lysine, with no other active ingredients listed.

The action has been instituted by the ACCC against Nurofen maker Reckitt Benckiser in the Federal Court.

There are four products in the Nurofen Specific Pain range — and the ACCC is alleging they all do the same thing.

The painkillers were approved by the Australian Register of Therapeutic Goods but the ACCC says the claims made about them are false and misleading.

“We allege that consumers have been misled into purchasing Nurofen specific pain products under the belief that each product is specifically designed for and effective in treating a particular type of pain when this is not the case,” said ACCC chairman Rod Sims.

Related content: Roxy Jacenko admits dangerous Nurofen habit.

“The retail price of the Nurofen specific pain products is significantly above that of other comparable analgesic products that also act as general pain relievers.

“Recent price sampling conducted by the ACCC revealed that these products are being sold at retail prices around double that of Nurofen’s standard ibuprofen products and standard products of its competitors.

“Our primary objective is to ensure these products are removed from sale because we think just being on sale is misleading and we allege can cause quite a lot of detriment to consumers.”

ACCC hopes the Nurofen products will be removed from the shelves.

Reckitt Benckiser also faces a fine of up to $1.1 million per breach if the Federal Court accepts the ACCC’s allegations.

The recommended retail price for 24-tablet packets of the specific pain Nurofen products is $12.99 compared to $5.99 for an equivalent package of the conventional Nurofen.

Related content: “We fought to get this life changing drug for women. Today, it is here.”

Nurofen’s website previously contained information indicating the different products should be used for specific purposes, but that advice has since been amended.

“Any of the four products shown on this page have the same ingredient and can be taken to provide effective temporary relief of pain and/or inflammation associated with either migraine, tension headache, back pain or period pain,” the website now says.

This article was originally published by the ABC and was republished here with full permission.

00:00 / ???